Tennessee, 2005

Hail and Damaging Winds in Tennessee, August 26, 2005

August 26, 2005 · NWS MEG · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 26, 2:32 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 26, 2:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT FRI AUG 26 2005

.DISCUSSION...LATEST SURFACE ANALYSIS PLACES COLD FRONT FROM CENTRAL
IOWA TO KANSAS AND OKLAHOMA. AHEAD OF THE FRONT...A PRE-FRONTAL
SURFACE TROUGH WAS LOCATED FROM SAINT LOUIS TO SOUTH CENTRAL
MISSOURI. MAIN FORECAST CONCERNS THIS PACKAGE IS CONVECTIVE
POTENTIAL THROUGH AT LEAST EARLY NEXT WEEK AND THE POTENTIAL EFFECTS
OF HURRICANE KATRINA ON THE LOWER MISSISSIPPI VALLEY.

TONIGHT...PRE-FRONTAL TROUGH WILL MOVE THROUGH SOUTHEAST MISSOURI
DURING THE EARLY EVENING. WILL CARRY A CHANCE TO LIKELY POPS ACROSS
NORTHERN SECTIONS WHERE BETTER CONVERGENCE WILL BE PRESENT AND
TAPERED OF POPS AFTER MIDNIGHT. MOST IF NOT ALL CONVECTION SHOULD
GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME INSTABILITY.

SATURDAY AND SUNDAY...COLD FRONT WILL BEGIN TO MOVE THROUGH THE MID SOUTH
BY SATURDAY EVENING. NOT TOO IMPRESSED WITH THE UPPER LEVEL DYNAMICS
OF THIS SYSTEM AS THE BETTER FORCING WILL BE UP ACROSS MICHIGAN.
ADDITIONALLY...WEAK WINDS ALOFT /PRIMARILY BELOW 20 KTS/...WEAKENING
INSTABILITY WITH THE LOSS OF DAYTIME HEATING /MLCAPES DROPPING DOWN
TO AROUND 1000 J/KG/ SUGGEST ANY CONVECTION THAT DEVELOPS SHOULD
REMAIN BELOW SEVERE LIMITS AND PRIMARILY EXHIBIT PULSE THUNDERSTORM
CHARACTERISTICS DURING THE DAY. WILL CARRY A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS FOR SUNDAY WITH FRONT ACROSS THE SOUTHERN
SECTION OF THE FORECAST AREA.

TUESDAY THROUGH FRIDAY...SOME CONSISTENCY ISSUES WITH HANDLING OF
HURRICANE KATRINA AS IT MOVES ONSHORE ACROSS THE GULF COAST AND THE
EFFECTS THAT THE MID SOUTH MAY EXPERIENCE NEXT WEEK. LATEST GFS/UKMET
TAKE THE SYSTEM THROUGH NEW ORLEANS/GULFPORT WHILE EUROPEAN SOLUTION
IS CLOSER TOWARDS MOBILE/PENSACOLA. INTERESTINGLY ENOUGH...THE 12Z
GFS TAKES THE REMNANTS UP THE MISSISSIPPI RIVER DELTA THROUGH
WESTERN TENNESSEE THEN THROUGH THE OHIO VALLEY. MEANWHILE THE NAM
TAKES KATRINA FURTHER EAST THROUGH THE PANHANDLE OF FLORIDA. FOR NOW
THINK 00Z/12Z GFS AND 06Z EUROPEAN SOLUTION HAVE BETTER CONSENSUS
WITH TRACK NEAR SOUTHERN ALABAMA/PANHANDLE OF FLORIDA. ADDED SLIGHT
CHANCE POPS INTO THE FORECAST FOR TUESDAY ACROSS THE EXTREME
SOUTHEAST SECTION OF NORTHERN MISSISSIPPI. LATER SHIFTS WILL ADJUST
THE FORECAST AS THE MODEL RUNS SHOW BETTER CONSENSUS ON THE EXACT
TRACK. STAY TUNED...
&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
Hazardous weather outlook, Aug 26, 2:19 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT FRI AUG 26 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
319 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE...MAINLY NORTH OF A LINE FROM
WALNUT RIDGE ARKANSAS TO UNION CITY TENNESSEE. THE MAIN THREAT FROM
THE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Weakley

When
August 26, 3:30 PM CST to 3:50 PM CST
Where
Weakley County, 4 mi S of Sharon
Measured
0.88 in hail
Property damage
$60
Reported by
TRAINED SPOTTER
Coordinates
36.183, -88.833

Thunderstorm Wind, Gibson

When
August 26, 4:22 PM CST to 4:30 PM CST
Where
Gibson County, Rutherford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -88.983

A few trees were knocked down.

Thunderstorm Wind, Obion

When
August 26, 4:40 PM CST to 4:45 PM CST
Where
Obion County, Cloverdale
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.233, -89.333

Several trees were blown down.

Thunderstorm Wind, Gibson

When
August 26, 4:58 PM CST to 5:05 PM CST
Where
Gibson County, 1 mi E of Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.917, -88.750

Some trees were knocked down.

Hail, Dyer

When
August 26, 5:17 PM CST to 5:25 PM CST
Where
Dyer County, 5 mi NW of Newbern
Measured
0.88 in hail
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
36.167, -89.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472037, 5472041, 5472038, 5472039, 5472040.